Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Spokane, WA

July 21, 2024Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this red flag warning at Jul 21, 2024, 1:10 PM PDT for Douglas County, Okanogan County, Washington. It took effect at Jul 22, 2024, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2024, 1:10 PM PDT (20:10 UTC)
In effect from
Jul 22, 2024, 2:00 PM PDT
Expired
Jul 22, 2024, 10:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS86 KOTX 212010
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
110 PM PDT Sun Jul 21 2024

WAZ703-221400-
/O.NEW.KOTX.FW.W.0008.240722T2100Z-240723T0500Z/
Okanogan Valley (Zone 703)-
110 PM PDT Sun Jul 21 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT MONDAY FOR
GUSTY WINDS, LOW RH, AND ISOLATED LIGHTNING FOR THE OKANOGAN
VALLEY...

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 8 to 19 percent.

* Temperatures: Up to 104.

* Lightning: There is 10% chance for thunderstorms Monday
  afternoon and evening. Gusty outflow winds up to 35 mph 
  possible.

* Impacts: Rapid fire spread with any new or existing fires due to
  gusty winds. Isolated thunderstorms will bring the risk for new
  fire starts and gusty and erratic outflow winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ696>698-704-705-221400-
/O.EXT.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
110 PM PDT Sun Jul 21 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT MONDAY FOR HOT,
DRY, UNSTABLE CONDITIONS AND ISOLATED LIGHTNING FOR THE CENTRAL
AND NORTHERN CASCADES OF WASHINGTON...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696), Fire Weather Zone 697 East Portion of 
  North Cascades National Park/Lake Chelan National Recreation 
  Area (Zone 697), Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 
  704) and Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705).

* Winds: East to southeast 5 to 10 mph through Sunday afternoon.
  Wind shift to the west or northwest 10 to 15 mph Sunday
  afternoon into the evening. Localized wind gusts of 30 mph or
  more with showers and thunderstorms into Sunday evening. Winds 
  significantly increase late Monday afternoon with the dry cold 
  front passage to northwest 15 to 25 mph with gusts around 35 
  mph.

* Relative Humidities: 7 to 16 percent in the valleys and 16 to 25 
  percent over the higher terrain.

* Temperatures: 95 to 108 in the valleys. 80s and 90s in the 
  mountains.

* Impacts: Unstable conditions could lead to plume dominated fires
  Sunday. Isolated thunderstorms will bring the risk for new fire
  starts and gusty and erratic outflow winds. Rapid fire spread
  with any new or existing fires due to gusty winds Monday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
543 
WWUS86 KOTX 221237
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
537 AM PDT Mon Jul 22 2024

WAZ696>698-704-705-222330-
/O.CON.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
537 AM PDT Mon Jul 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND
CENTRAL WASHINGTON CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696), Fire Weather Zone 697 East Portion of 
  North Cascades National Park/Lake Chelan National Recreation 
  Area (Zone 697), Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 
  704) and Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705).

* Winds: West 15 to 20 mph with gusts of 30 mph or more. Be
  prepared for the arrival of a dry cold front between 4 PM and 6
  PM. 

* Relative Humidities: 15 to 25 percent in the valleys and 25 to
  35 percent over the higher terrain.

* Lightning: There is a 10 percent chance of thunderstorms over
  Chelan county prior to 9 AM. There is a 10 percent chance of
  thunderstorms across western and central Okanogan county between
  6 AM and 11 AM followed by additional isolated lightning between
  2 PM and 5 PM. 

* Impacts: Isolated thunderstorms will bring the risk for new fire
  starts and gusty and erratic outflow winds. Rapid fire spread
  with any new or existing fires due to gusty winds Monday
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ703-222330-
/O.CON.KOTX.FW.W.0008.240722T2100Z-240723T0500Z/
Okanogan Valley (Zone 703)-
537 AM PDT Mon Jul 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
OKANOGAN VALLEY..

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 12 to 20 percent.

* Lightning: There is 10% chance for thunderstorms over western 
  and central Okanogan county between 6 AM and 11 AM followed by 
  additional isolated lightning between 2 PM and 5 PM. Gusty 
  outflow winds up to 35 mph possible.

* Impacts: Rapid fire spread with any new or existing fires due to
  gusty winds. Isolated thunderstorms will bring the risk for new
  fire starts and gusty and erratic outflow winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
001 
WWUS86 KOTX 222257
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
357 PM PDT Mon Jul 22 2024

WAZ696>698-704-705-230600-
/O.CON.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
357 PM PDT Mon Jul 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND
CENTRAL WASHINGTON CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696), Fire Weather Zone 697 East Portion of 
  North Cascades National Park/Lake Chelan National Recreation 
  Area (Zone 697), Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 
  704) and Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705).

* Winds: West 15 to 20 mph with gusts of 30 mph or more. Be
  prepared for the arrival of a dry cold front through the late
  afternoon.

* Relative Humidities: 15 to 25 percent in the valleys and 25 to
  35 percent over the higher terrain.

* Impacts: Rapid fire spread with any new or existing fires due to
  gusty winds through the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

&&

$$

WAZ703-230500-
/O.CON.KOTX.FW.W.0008.000000T0000Z-240723T0500Z/
Okanogan Valley (Zone 703)-
357 PM PDT Mon Jul 22 2024

...RED FLAG WARNING REMAINS THROUGH 10 PM PDT THIS EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY..

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 12 to 20 percent.

* Impacts: Rapid fire spread with any new or existing fires due to
  gusty winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

&&

$$
570 
WWUS86 KOTX 230445
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
945 PM PDT Mon Jul 22 2024


WAZ703-230545-
/O.EXP.KOTX.FW.W.0008.000000T0000Z-240723T0500Z/
Okanogan Valley (Zone 703)-
945 PM PDT Mon Jul 22 2024

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

$$

WAZ696>698-704-705-230600-
/O.CON.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
945 PM PDT Mon Jul 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND
CENTRAL WASHINGTON CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696), Fire Weather Zone 697 East Portion of 
  North Cascades National Park/Lake Chelan National Recreation 
  Area (Zone 697), Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 
  704) and Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705).

* Winds: West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 14 to 32 percent in the valleys and 32 to
  49 percent over the higher terrain.

* Impacts: Rapid fire spread with any new or existing fires due to
  gusty winds through the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 21, 11:20 AM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 21, 11:20 AM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Sun Jul 21 2024

.SYNOPSIS...
Very hot temperatures continue through Monday, with widespread
triple digits value. A significant pattern change arrives Tuesday
with a dry cold front. Temperatures cool to near average values
by Thursday. Breezy winds and dry conditions each afternoon will
result in elevated fire weather concerns.

&&

.DISCUSSION...
Sunday through Monday: A high amplitude upper level ridge is
centered over northern Alberta as a closed upper level low slowly
inches toward the British Columbia coast. Resultant deep southerly
flow aloft has allowed elevated monsoonal moisture to stream
northward as a shortwave slides along western Oregon. Current
radar imagery shows scattered thunderstorms across western Oregon
early this morning. As the shortwave progresses northward into
Washington, elevated moisture and thunderstorm chances will
increase across central Washington this afternoon and evening.
Overall lift does not look very supportive of widespread
thunderstorms, but the elevated moisture combined with orographic
enhancement over the Cascades will bring a 10 to 15 percent chance
of isolated shower and thunderstorm activity. Any showers or
thunderstorms would increase the risk for lightning caused fires
and breezy outflow winds.

As the deep low approaches the British Columbia coast on Monday,
moisture and high level clouds will spread eastward into the rest
of eastern Washington and north Idaho ahead of an approaching
cold front. The threat for thunderstorms will also spread eastward
as this mid level moisture increases elevated instability.
Currently the best chances will be across the north Cascades, the
northeast mountains, and north Idaho with a 10 to 20 percent
chance.The return of strong onshore flow will tighten the cross-
Cascade pressure gradient with breezy winds through the Cascade
gaps and central Washington Monday evening. Winds look to pick up
around sunset on Monday as a cold front moves into western
Washington. Despite a slight increase in minimum relative
humidities on Monday, these winds will elevate fire weather
concerns.

With regard to temperatures, widespread triple digits are expected
across the Inland Northwest today. Widespread smoke and haze from
area wildfires may dampen high temperatures a couple degrees, but
it will still be very hot regardless with many spots forecasted to
break their daily high temperature record. The return to onshore
flow as the low moves onshore will slightly cool the air mass on
Monday, but it will still be very hot. Everyone who is exposed to
the heat is at risk for heat related illnesses. Please consider
canceling outdoor activities. Warm overnight low temperatures will
result in little to no relief overnight. If you have access to air
conditioning, use it, or find a location that does. Even a few
hours in a cool location can lower risk for illness. /vmt

Tuesday to Saturday: An long-wave upper trough gradually shifts
inland through this week to bring a relative cooling trend,
periodic breezy conditions which might sync up with some low RH
values to bring near critical fire weather conditions, and some
very limited shower chances. Tuesday and Wednesday continue to
see above normal temperatures, but a shortwave pivoting into the
region Wednesday will bring a few more cloud and some passing
shower chances. The main shower chances will be found near the
southeast periphery of the CWA and near the northeast mountains.
Some guidance (particularly the Canadian model) show broader
shower chances with this incoming wave, but 66% of the models
are drier. Still this will be monitored. Most of the convective
instability sits east/southeast of our region, so I don't have any
thunderstorms in the forecast.

More notable on Wednesday and continuing into Thursday will be
increased winds. Speeds around 10-20 mph (with higher gusts of
25-40 mph) will be possible, particularly near the lee of the
Cascades across the Waterville Plateau to the West Plains of
Spokane county and the Palouse. Afternoon minimum RH values will
be near critical values, so this will be monitored for fire
weather concerns. However temperatures are forecast to cool
slightly below normal by Thursday. Friday continues to feature
slightly below normal readings, before warming closer to normal
Saturday. The forecast remains dry for the end of the week and bit
breezy, but not as breezy as Wednesday and Thursday. /Solveig

&&

.AVIATION...
18Z TAFS: An upper level ridge will allow VFR conditions to
continue through the period. The only exception will be some hazy
conditions from smoke near wildfires that may reduce visibilities.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: With the
exception of smoke near wildfires, confidence is high for
continued VFR conditions.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane       104  69 100  63  93  60 /   0   0  10  10   0   0
Coeur d'Alene 102  68  98  62  91  59 /   0   0  10  10   0   0
Pullman       102  63  95  57  89  57 /   0   0  10   0   0   0
Lewiston      110  75 105  70  99  69 /   0   0  10  10   0   0
Colville      102  61  99  54  91  50 /   0   0  20  10   0   0
Sandpoint      99  65  96  59  90  52 /   0   0  20  10   0   0
Kellogg       100  72  98  66  91  65 /   0   0  20  10   0   0
Moses Lake    107  68 101  58  94  58 /   0  10   0   0   0   0
Wenatchee     105  74 101  64  95  64 /  10  10   0   0   0   0
Omak          107  73 106  64  98  61 /   0  10  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 8 PM PDT Monday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Excessive Heat Warning until 8 PM PDT Monday for Central Chelan
     County-Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area-
     Western Okanogan County.

     Red Flag Warning from noon today to 10 PM PDT this evening for
     East Portion of North Cascades National Park/Lake Chelan
     National Recreation Area (Zone 697)-East Washington Central
     Cascades (Zone 696)-East Washington North Cascades (Zone
     698)-Foothills of Central Washington Cascades (Zone 705)-
     Methow Valley (Zone 704).

     Heat Advisory until 8 PM PDT Monday for Western Chelan County.

&&

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.